Alert archive / Virginia / Flash Flood Warnings in 2007
Flash Flood Warning 45, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 1, 2007, 8:43 AM EST for Henry County, City of Martinsville, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 1, 2007, 8:43 AM EST (13:43 UTC)
- Expired
- Jan 1, 2007, 11:45 AM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 1, 9:00 AM EST | FLASH FLOOD | Ridgeway, VA | STREETS CLOSED IN TOWN FROM FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 011345 FFWRNK VAC089-690-011645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 843 AM EST MON JAN 1 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA HENRY COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 1145 AM EST * AT 841 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN CONTINUING TO MOVE SLOWLY NORTHEAST ACROSS HENRY COUNTY. THIS IN COMBINATION WITH RUNOFF FROM EARLIER HEAVY RAIN WILL LIKELY CAUSE FLOODING OF CREEKS AND STREAMS. SOME AUTOMATED GAGES FROM THE REGION INDICATED THAT OVER 4 INCHES HAD FALLEN SINCE EARLIER THIS MORNING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLA HEIGHTS...LEATHERWOOD...FIELDALE AND COLLINSVILLE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER TURN AROUND...DONT DROWN. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3656 8004 3656 7976 3677 7971 3677 7994 $$ JH
2 follow-up statements
000 WGUS71 KRNK 011547 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1044 AM EST MON JAN 1 2007 VAC089-690-011645- CITY OF MARTINSVILLE VA-HENRY VA- 1044 AM EST MON JAN 1 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM EST FOR HENRY COUNTY INCLUDING THE CITY OF MARTINSVILLE... AT 1039 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAIN WAS TAPERING OFF ACROSS THE WARNED AREA. HOWEVER RUNOFF FROM OVER 4 INCHES OF RAIN SINCE OVERNIGHT WILL LIKELY KEEP STREAMS AND CREEKS NEAR FLOOD LEVELS FOR A WHILE LONGER. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLA HEIGHTS...MARTINSVILLE CITY...LEATHERWOOD...FIELDALE...COLLINSVILLE AND CHATMOSS EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3656 8004 3656 7976 3677 7971 3677 7994 $$ JH
000 WGUS71 KRNK 011642 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1139 AM EST MON JAN 1 2007 VAC089-690-011649- CITY OF MARTINSVILLE VA-HENRY VA- 1139 AM EST MON JAN 1 2007 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1145 AM EST FOR HENRY COUNTY AND CITY OF OF MARTINSVILLE... HEAVY RAIN HAS ENDED ACROSS THE WARNED ALLOWING CREEKS AND STREAMS TO RECEDE. THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1145 AM. LAT...LON 3656 8004 3656 7976 3677 7971 3677 7994 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 7:01 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jan 1, 7:01 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 AM EST MON JAN 1 2007
.AVIATION /12Z-12Z/...
AN OCCLUDED FRONT IS MOVING SLOWLY THROUGH THE MOUNTAINS THIS
MORNING AND IS JUST EAST OF BLF. CONDITIONS WILL BE IMPROVING AT
LWB BY AROUND 14Z AFTER THE FRONT MOVES THROUGH AND WINDS VEER TO
THE SOUTHWEST. FURTHER EAST...CONDITIONS WILL BE INTERMITTENTLY
IFR UNTIL NOON OR LATER AS IT WILL TAKE A FEW HOURS FOR THE
SOUTHWEST WINDS TO SCOUR OUR THE COLD AIR WEDGE AT THE SURFACE AND
THE LOW LEVEL MOISTURE. OVERNIGHT...NORTHWEST WINDS WILL INCREASE TO
15 TO 20 KNOTS AT MOST TAF SITES. ROANOKE WILL SEE GUSTS AS HIGH
AS 35 KNOTS LATE.
&&
.PREV DISCUSSION...
/ISSUED 608 AM EST MON JAN 1 2007/
SHORT TERM /REST OF TODAY/...
SHORT WAVE MOVING INTO MS AT THIS TIME HAS DEVELOPED A WAVE ALONG
THE SOUTHERN END OF THE FRONT AND ADDITIONAL SHOWERS ARE MOVING
INTO THE FOOTHILLS OF NW NC. I HAVE RAISED THE POPS AND QPF INTO
MID MORNING FROM THE BLUE RIDGE EASTWARD.
PREV DISCUSSION...
/ISSUED 349 AM EST MON JAN 1 2007/
SHORT TERM /TODAY THROUGH TONIGHT/...
OCCLUDED FRONT IS MOVING THROUGH SW VA AT THIS TIME...AND THE WARM
FRONT HAS MADE IT AS FAR NORTH AS DANVILLE IN SOUTH SIDE VA.
CONVECTION ALONG AND JUST NORTH OF THIS WARM FRONT HAS BEEN
PRODUCING WIND GUSTS AROUND 30 KNOTS OBSERVED IN THE OBSERVATIONS.
THIS AREA OF SHOWERS HAS CLEARED MOST OF THE MTNS AND WILL JUST BE
AFFECTING FOOTHILLS AREAS EARLY AND PIEDMONT IN THE MORNING. WITH
SUCH A WARM START...AND THE COLD AIR LAGGING JUST AHEAD OF THE
SHORT WAVE MOVING INTO SOUTHERN ILLINOIS...I HAVE OPTED TO GO
ABOVE GUIDANCE FOR HIGH TEMPS TODAY AND MAY STILL BE TOO COOL IF
WE SEE A LOT OF SUN. ONCE THE SECONDARY SHORT WAVE PASSES THRU THE
REGION THIS EVENING...MODELS SHOW A STRONG LOW LEVEL JET IN THE
NORTHWEST FLOW...AND STRONG SUBSIDENCE AS WELL- 6 HOUR PRESSURE
RISES WITH THE NAM OF 7 TO 8 MBS IN THE NRN MTNS OF NC. WE WILL BE
ISSUING A WIND ADVISORY FOR TONIGHT INTO TUESDAY MORNING FOR THE
MTNS OF NORTHWEST NC AND SW VA. LOOKING FOR WIND GUSTS AS HIGH AS
50 MPH IN THE HIGHEST ELEVATIONS. I STAYED CLOSE TO MOS LOW TEMPS
TONIGHT...AND ALSO CUT BACK SOME ON THE POPS AS THE MOISTURE WITH
THE COLD AIR ADVECTION LOOKS QUITE SHALLOW.
LONG TERM /TUESDAY THROUGH SUNDAY/...
THE COLD AIR ADVECTION IS SHORT LIVED...BRINGING JUST ONE DAY WITH
NEAR NORMAL TEMPS ON TUESDAY...AND THEN WITH THE FLOW BECOMING
MORE ZONAL TUE NIGHT AND WED WE SHOULD SEE HIGH PRESSURE
TRANSITING THE AREA...OVERHEAD TUE NIGHT TO BRING CHILLY
TEMPS...BUT THEN A RETURN FLOW AND MILDER TEMPS ON WED. NO CHANGES
WERE MADE BEYOND WED NIGHT...BUT WITH THE NEXT UPPER LOW MOVING
OUT OF THE SWRN U.S. STILL IN TX THU MORNING AND THE RIDGE
BUILDING OVER THE AREA...WE WILL NEED TO LOOK AT POSSIBLY RAISING
OUT TEMPS THU UNLESS WE EXPECT CLOUDY SKIES.
AVIATION /09Z-06Z/...
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY FOR
VAZ010>020.
NC...WIND ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY FOR
NCZ001-002-018.
WV...NONE.
&&
UPDATE...
AVIATION...JJHazardous weather outlook, Jan 1, 5:39 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 539 AM EST MON JAN 1 2007 NCZ001-002-018-VAZ010>020-021045- ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- 539 AM EST MON JAN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR TONIGHT. NORTHWEST WINDS BEHIND A COLD FRONT WILL INCREASE TO 15 TO 30 MPH...WITH WIND GUSTS AROUND 50 MPH IN THE HIGH ELEVATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WIND ADVISORY REMAINS IN EFFECT UNTIL 900 AM TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ003-019-VAZ007-009-022>024-032>035-WVZ042>045-021045- SURRY-WILKES-TAZEWELL-SMYTH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 539 AM EST MON JAN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH WIND GUSTS TO 45 MPH ARE POSSIBLE TONIGHT IN THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ004>006-020-VAZ043>047-058-059-021045- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 539 AM EST MON JAN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT MODERATE TO HEAVY RAIN EARLY THIS MORNING WILL BE EXITING THE AREA BY MID MORNING. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE THROUGH MID MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JJ
In the hours before
Special weather statement, Jan 1, 2:56 AM EST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 256 AM EST MON JAN 1 2007 NCZ005-006-VAZ043-044-058-010900- ROCKINGHAM NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-HENRY VA- 256 AM EST MON JAN 1 2007 ...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAINS MOVING THROUGH THIS MORNING... AT 253 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CALLANDS TO 5 MILES NORTHEAST OF WENTWORTH TO 8 MILES NORTHEAST OF GREENSBORO...MOVING EAST AT 45 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... CHATHAM...BETHEL AT 305 AM EST...PROVIDENCE...GATEWOOD AT 310 AM EST...YANCEYVILLE...JERICHO AT 315 AM EST...TOPNOT...MILTON AT 320 AM EST...SEMORA...PROSPECT HILL AT 325 AM EST... WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINS ARE POSSIBLE WITH THESE STORMS. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS ARE POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER COVERED ROADS. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. KK
Special weather statement, Jan 1, 3:55 AM EST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 355 AM EST MON JAN 1 2007 VAZ058-059-010945- HALIFAX VA-CHARLOTTE VA- 355 AM EST MON JAN 1 2007 SHOWERS WITH GUSTY WINDS AND HEAVY RAINS MOVING THROUGH THIS MORNING... AT 354 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF TURBEVILLE...MOVING NORTHEAST AT 45 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CRYSTAL HILL AT 400 AM EST...SCOTTSBURG AT 405 AM EST...CLOVER...MT LAUREL AT 410 AM EST... SAXE AT 415 AM EST...WYLLIESBURG...DRAKES BRANCH AT 420 AM EST... KEYSVILLE AT 430 AM EST... WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION...RAINFALL UP TO AN INCH CAN BE EXPECTED. PONDING OF WATER IN POOR DRAINAGE AND LOW LYING AREAS IS LIKELY. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES. 07
Local storm report, Jan 1, 7:37 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 AM EST MON JAN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLASH FLOOD MADISON 36.39N 79.98W
01/01/2007 ROCKINGHAM NC COUNTY OFFICIAL
RTS. 704, 65, AND 135 CLOSED FROM FLOODING.
&&
TWLocal storm report, Jan 1, 8:09 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
809 AM EST MON JAN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM FLASH FLOOD 5 N DANVILLE AIRPORT 36.66N 79.33W
01/01/2007 PITTSYLVANIA VA LAW ENFORCEMENT
RT. 29, SANDY CREEK ROAD, AND MOUNTAIN VIEW ROAD CLOSED
FROM FLOODING.
&&
TWLocal storm report, Jan 1, 8:25 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 AM EST MON JAN 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND DMG 7 WSW SOUTH BOSTON 36.66N 79.02W
01/01/2007 HALIFAX VA PUBLIC
LARGE TREES REPORTED SNAPPED OFF IN NEWS FERRY.
&&
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 4:43 AM EST | Wind Advisory | RNK | Alleghany, Bath, Bland, Carroll, Craig, Floyd and 8 more | 23 hr |
| Jan 1, 7:36 AM EST | Flash Flood Warning | RNK | Halifax, Pittsylvania, City of Danville | 3 hr |
| Jan 1, 10:07 AM EST | Flash Flood Warning | RNK | Halifax, Pittsylvania, City of Danville | 2 hr |
| Jan 1, 10:24 AM EST | Flash Flood Warning | RNK | Buckingham | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.